AUSTIN, Texas - UT Austin students, faculty and staff can now get doses of naloxone, also known as Narcan, at the Perry-Castañeda Library (PCL).
The university has had naloxone available for emergency access in all on-campus residence halls. UT Austin says that the PCL will serve as both a distribution hub, where current students, faculty and staff can receive doses to take home, and as an emergency access point.
Naloxone doses at the PCL will be available in the form of a nasal spray.
This comes after ATCEMS paramedics responded to 18 overdoses in the Sixth Street entertainment district of downtown Austin within 24 hours earlier this month.
What is naloxone?
According to the National Institutes of Health, naloxone is a medicine that rapidly reverses an opioid overdose by attaching to opioid receptors and reversing and blocking the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose.
Naloxone only works in the body for 30-90 minutes, says the NIH, so those distributing the dosage should still call 911 so the person overdosing can receive immediate medical attention.
People who are given naloxone should also be observed constantly until emergency care arrives. They should be monitored for another 2 hours after the last dose of naloxone is given to make sure breathing does not slow or stop, says the NIH.
People with physical dependence on opioids may have withdrawal symptoms within minutes after they are given naloxone, but they're usually not life-threatening, says the NIH. Withdrawal symptoms may include headaches, changes in blood pressure, rapid heart rate, sweating, nausea, vomiting, and tremors.
What are some signs of an opioid overdose?
- very small pupils
- slow or shallow breathing
- an inability to speak
- faint heartbeat
- limp arms and legs
- pale skin
- purple lips and fingernails
Fentanyl overdoses become No. 1 cause of death among US adults, ages 18-45: 'A national emergency'
Fentanyl-induced overdoses increasing, more drugs being laced with it
Harm reduction services can reduce overdoses, advocates say
Austin officials identify drug involved in multiple overdoses
DOWNLOAD: FOX 7 AUSTIN NEWS APP
SUBSCRIBE: Daily Newsletter | YouTube
FOLLOW: Facebook | Instagram | Twitter